The proof of Kontsevich's periodicity conjecture on noncommutative birational transformations

Natalia Iyudu, Stanislav Shkarin

Research output: Contribution to journalArticlepeer-review

54 Downloads (Pure)


For an arbitrary associative unital ring RR, let J1J1 and J2J2 be the following noncommutative, birational, partly defined involutions on the set M3(R)M3(R) of 3×33×3 matrices over RR: J1(M)=M−1J1(M)=M−1 (the usual matrix inverse) and J2(M)jk=(Mkj)−1J2(M)jk=(Mkj)−1 (the transpose of the Hadamard inverse).

We prove the surprising conjecture by Kontsevich that (J2∘J1)3(J2∘J1)3 is the identity map modulo the DiagL×DiagRDiagL×DiagR action (D1,D2)(M)=D−11MD2(D1,D2)(M)=D1−1MD2 of pairs of invertible diagonal matrices. That is, we show that, for each MM in the domain where (J2∘J1)3(J2∘J1)3 is defined, there are invertible diagonal 3×33×3 matrices D1=D1(M)D1=D1(M) and D2=D2(M)D2=D2(M) such that (J2∘J1)3(M)=D−11MD2(J2∘J1)3(M)=D1−1MD2.

Original languageEnglish
Pages (from-to)2639-2575
Number of pages37
JournalDuke Mathematical Journal
Issue number13
Publication statusPublished - 2015


  • integrable, birational, priodic

Fingerprint Dive into the research topics of 'The proof of Kontsevich's periodicity conjecture on noncommutative birational transformations'. Together they form a unique fingerprint.

Cite this